Alabama, 2013

Damaging Winds in Alabama, June 7, 2013

June 7, 2013 · NWS TAE · 17 events in 2 counties and zones

During the afternoon of June 7th, an isolated severe storm developed in eastern Geneva county and moved into Houston county. This storm produced numerous instances of wind damage, some significant, as it moved across western and central Houston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

During the afternoon of June 7th, an isolated severe storm developed in eastern Geneva county and moved into Houston county. This storm produced numerous instances of wind damage, some significant, as it moved across western and central Houston county. By the time it moved into eastern Houston county, the storm weakened to below severe limits as evidenced by the lack of damage reports from the eastern part of the county. However, an unsecured inflatable castle broke loose at the Farley Nuclear Plant during the storm, and one man was killed when a metal pipe from the structure hit him on the head.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 7, 6:48 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 7, 6:48 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
848 AM EDT Fri Jun 7 2013

...Isolated Strong to Marginally Severe Storms Possible this
Afternoon...

.NEAR TERM [Until 8 PM This Evening]...
Tropical Storm Andrea is now well northeast of the area moving
parallel along the South Carolina coast.

Convection-allowing models were very consistent in showing
convective initiation around 10-11 UTC near the Florida Panhandle
coastline. Initiation actually occurred at 12 UTC giving credence
to these models. The 12 UTC KTAE sounding shows low to mid level
flow is westerly at 15-20 kt. This regime would support high PoPs
based solely on sea breeze climatology. However, we will also have
some synoptic scale influences to contend with today. Water vapor
imagery shows a decent short wave for this time of year pivoting
eastward across Mississippi this morning. Surface analysis shows a
frontal boundary stretching southwestward across northern Alabama
and southern Mississippi. The front will make very slow eastward
progress today, perhaps reaching our northwestern zones by late in
the day. Meanwhile, the vort center will move over the forecast
area with DPVA enhancing lift. 0-6 km bulk shear vectors increase
to 25-30 kt this afternoon. The modified KTAE sounding show SBCAPE
around 2000 J/KG. Where the instability and shear coincide, there
could be a few strong to marginally severe storms with some gusty
winds or hail this afternoon. However, mid level lapse rates are
quite weak and that should serve to limit overall updraft
strengths. PoPs were tweaked a bit mainly to extend the area of
likely PoP a bit further east and south. Highs will be a couple of
degrees below normal due to the possibility of an early start to
storms. Most areas will top out in the upper 80s.

&&

.SHORT TERM [8 PM This Evening Through Sunday]...
The shortwave that will affect the area today is expected to lift
to the northeast and weaken tonight. PoPs should decrease
overnight in a typical diurnal fashion for this time of year. By
Saturday into Sunday, a mean upper level trough west of the area
and surface ridging east of the area will keep the deep layer flow
southwesterly, which should allow for seasonably humid conditions
with typical diurnal convection each day. Highs around 90 are lows
around 70 are expected.

&&

.LONG TERM [Sunday Night through Thursday]...
We will have above seasonal rain chances on Monday as models show
deep layer moisture over the region ahead of an upper level trough
and surface cold front. A drier airmass will gradually filter in
by mid week especially in the mid levels. However, we still expect
convection each afternoon due to the sea breeze. Will show
slightly higher PoPs over the Florida zones for Wednesday and
Thursday. Inland areas will be around 90 through Tuesday and then
low-mid 90s Wednesday and Thursday. Lows will range from the upper
60s to mid 70s.

&&

.AVIATION [Beginning 13Z Friday]...
[Through 012z Saturday] IFR ceilings this morning at DHN, ABY and
VLD should lift to MVFR and then scatter out by 14Z. Current TAF
set shows vicinity thunder at the terminals this afternoon.
However, with an approaching short wave expected to enhance
convection today and the PoP distribution such as it is, we will
inevitably be amending to include tempo groups for a couple of
them, most likely DHN and ABY. We anticipate a return of IFR to
MVFR ceilings overnight, most likely after 09Z.

&&

.MARINE...
With Andrea now well off to the northeast of the waters, a
moderate gradient remains in place. Moderate southwesterly winds
and slightly elevated seas are expected to continue for the
majority of today, as a weak low pressure system approaches from
the west. Light to occasionally moderate onshore winds and
generally low seas are expected to continue for the upcoming
weekend and well into next week.

&&

.FIRE WEATHER...
Red flag conditions are not expected over the next several days.

&&

.HYDROLOGY...
Significant flooding is not expected over the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   89  71  90  72  89 / 50  20  40  20  50
Panama City   85  74  88  74  87 / 50  20  40  20  50
Dothan        88  70  91  70  89 / 60  30  40  20  50
Albany        89  70  90  71  90 / 60  30  40  20  50
Valdosta      88  70  90  71  87 / 50  20  40  20  50
Cross City    87  71  89  71  88 / 30  20  50  30  50
Apalachicola  85  72  87  73  86 / 50  20  40  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term...Lamers/Wool
Aviation...DVD/Wool
Short Term/Fire Wx/Hydrology...DVD
Long Term...Barry
Marine...Gould/Wool
Hazardous weather outlook, Jun 7, 10:32 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 PM EDT FRI JUN 7 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-080900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1232 PM EDT FRI JUN 7 2013 /1132 AM CDT FRI JUN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY IN THE LATE MORNING AND AFTERNOON. SOME OF THE
STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH GUSTY WINDS OR
HAIL.

RIP CURRENTS MAY CONTINUE TODAY ON THE PANHANDLE BEACHES. THERE IS
A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY. THERE IS AT LEAST A LOW END THREAT FOR STRONG TO SEVERE
STORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS
ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/LAMERS

In the hours before

Special weather statement, Jun 7, 1:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT FRI JUN 7 2013

ALZ068-069-072000-
GENEVA AL-HOUSTON AL-
215 PM CDT FRI JUN 7 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN GENEVA
AND WESTERN HOUSTON COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 300 PM CDT

AT 212 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF SLOCOMB...OR NEAR FADETTE...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3129 8534 3108 8521 3099 8552 3099 8567
      3104 8572
TIME...MOT...LOC 1915Z 240DEG 21KT 3104 8559

38-GODSEY

The radar

The Ft Rucker radar (KEOX), 47 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
June 7, 1:25 PM CST
Where
Geneva County, Fadette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.040, -85.530

Trees were blown down around Fadette.

Thunderstorm Wind, Houston

When
June 7, 1:30 PM CST
Where
Houston County, 0.97 mi SE of Merritts Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.069, -85.470

The Dothan Eagle reported trees down along Providence Road.

Thunderstorm Wind, Geneva

When
June 7, 1:32 PM CST
Where
Geneva County, 1.65 mi SSW of Malvern
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.107, -85.519

Trees and power lines were blown down around Malvern with debris in the roadway.

Thunderstorm Wind, Houston

When
June 7, 1:32 PM CST
Where
Houston County, 0.3 mi NE of Merritts Crossroads
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.084, -85.477

Several trees were blown down along New Hope Road, including one across the road near the intersection with Atwell Road.

Thunderstorm Wind, Houston

When
June 7, 1:35 PM CST
Where
Houston County, 1.89 mi ENE of Merritts Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.091, -85.451

Power lines were blown down on Skipper Road.

Thunderstorm Wind, Houston

When
June 7, 1:36 PM CST
Where
Houston County, Rehobeth
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.130, -85.430

Several trees and power lines were blown down around Rehobeth, and at least one barn was destroyed and a tree fell on at least one house. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
June 7, 1:38 PM CST
Where
Houston County, Olympia Spa Resort
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.120, -85.400

Several pine trees were snapped at the Olympia Spa Golf Course.

Thunderstorm Wind, Houston

When
June 7, 1:39 PM CST
Where
Houston County, 0.78 mi SSE of Olympia Spa Resort
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.110, -85.393

Structural damage occurred along Iris Road.

Thunderstorm Wind, Houston

When
June 7, 1:40 PM CST
Where
Houston County, 1.04 mi ESE of Olympia Spa Resort
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
31.114, -85.384

Multiple trees were blown down on Middleton Road from Flournoy Moore Road to Eugene West Road.

Thunderstorm Wind, Houston

When
June 7, 1:43 PM CST
Where
Houston County, 1.65 mi E of Keytons
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
31.103, -85.342

Multiple trees were blown down on Willie Varnum Road between County Road 33 and Harper Joy Road.

Thunderstorm Wind, Houston

When
June 7, 1:46 PM CST
Where
Houston County, 2.35 mi E of Memphis
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
31.124, -85.331

Trees were blown down with barns and trailers damaged on Cottonwood Road and Gene Terry Road.

Thunderstorm Wind, Houston

When
June 7, 1:46 PM CST
Where
Houston County, 1.53 mi SE of Wilson Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
31.145, -85.321

Trees were blown down along Hall Road and Coot Fowler Road, including one on a house across from the Briar Creek Veterinary Clinic.

Thunderstorm Wind, Houston

When
June 7, 1:47 PM CST
Where
Houston County, 2.01 mi ESE of Wilson Mill
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
31.153, -85.307

An awning was blown off Cowarts Creek Church along with a fence and tree down.

Thunderstorm Wind, Houston

When
June 7, 1:50 PM CST
Where
Houston County, 2 mi N of Cottonwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
31.079, -85.300

Trees and power lines were blown down about 2 miles from Cottonwood.

Thunderstorm Wind, Houston

When
June 7, 1:52 PM CST
Where
Houston County, Avon
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
31.180, -85.270

The public estimated wind gusts of 65 to 70 mph near Avon.

Thunderstorm Wind, Houston

When
June 7, 1:57 PM CST
Where
Houston County, Ashford
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.180, -85.230

WTVY-TV submitted a picture of a piece of wood embedded in the roof of a structure in the Ashford area with other debris scattered around the area. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
June 7, 2:10 PM CST
Where
Houston County, Farley Nuclear Plant
Measured
40 kt (46 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.220, -85.110

A 49 year old male was killed when an inflatable that looked like a castle came loose from its moorings during at thunderstorm and a pipe struck him in the head. There was no other damage reported in the immediate vicinity, so it was likely that this was associated with sub-severe wind speeds.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Houston2013-06-0749MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445296, 445297, 445298, 445299, 445300, 445301, 445302, 445295, 445303, 445304, 445344, 445345, 445346, 445347, 445348, 445349, 445350.